Alert archive / North Dakota / Wind Chill Warnings in 2022

Wind Chill Warning 8, NWS Grand Forks, ND

February 23, 20227 counties in North Dakota; Kittson County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this wind chill warning at Feb 23, 2022, 2:25 PM CST for 7 counties in North Dakota; Kittson County, Marshall County, Roseau County, Minnesota. It took effect at Feb 23, 2022, 6:00 PM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2022, 2:25 PM CST (20:25 UTC)
In effect from
Feb 23, 2022, 6:00 PM CST
Expired
Feb 24, 2022, 12:00 PM CST
In force
18 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 112 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS43 KFGF 232025
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
225 PM CST Wed Feb 23 2022

MNZ004-005-007-008-NDZ006>008-014>016-024-054-241800-
/O.NEW.KFGF.WC.W.0008.220224T0000Z-220224T1800Z/
Kittson-Roseau-West Marshall-East Marshall-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Edinburg, Adams, and Lankin
225 PM CST Wed Feb 23 2022

...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST THURSDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 50 below zero.

* WHERE...Portions of northwest Minnesota and northeast North 
  Dakota.

* WHEN...From 6 PM this evening to noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. If outside, make sure you
wear appropriate winter clothing. 

&&

$$

MNZ001>003-006-009-013>016-022-027-029-030-NDZ026>030-038-039-049-
052-053-241800-
/O.NEW.KFGF.WC.Y.0020.220224T0000Z-220224T1800Z/
West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-Mahnomen-West Becker-Wilkin-
West Otter Tail-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Baudette, Red Lake, Redby, 
Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, 
McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, 
Waubun, Detroit Lakes, Breckenridge, Fergus Falls, Lakota, 
Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
225 PM CST Wed Feb 23 2022

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  40 below zero.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and northeast and southeast North Dakota.

* WHEN...From 6 PM this evening to noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate winter clothing. 

&&

$$
3 follow-up statements
614 
WWUS43 KFGF 240254
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
854 PM CST Wed Feb 23 2022

MNZ004-005-007-008-NDZ006>008-014>016-024-054-241800-
/O.CON.KFGF.WC.W.0008.000000T0000Z-220224T1800Z/
Kittson-Roseau-West Marshall-East Marshall-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Edinburg, Adams, and Lankin
854 PM CST Wed Feb 23 2022

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 50 
  below zero.

* WHERE...Portions of northwest Minnesota and northeast North 
  Dakota.

* WHEN...Until noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. If outside, make sure you
wear appropriate winter clothing. 

&&

$$

MNZ001>003-006-009-013>016-022-027-029-030-NDZ026>030-038-039-049-
052-053-241800-
/O.CON.KFGF.WC.Y.0020.000000T0000Z-220224T1800Z/
West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-Mahnomen-West Becker-Wilkin-
West Otter Tail-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Baudette, Red Lake, Redby, 
Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, 
McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, 
Waubun, Detroit Lakes, Breckenridge, Fergus Falls, Lakota, 
Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
854 PM CST Wed Feb 23 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
THURSDAY...

* WHAT...Very cold wind chills. Wind chills as low as 40 below 
  zero.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and northeast and southeast North Dakota.

* WHEN...Until noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate winter clothing. 

&&

$$
735 
WWUS43 KFGF 241047
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
447 AM CST Thu Feb 24 2022

MNZ004-005-007-008-NDZ006>008-014>016-024-054-241800-
/O.CON.KFGF.WC.W.0008.000000T0000Z-220224T1800Z/
Kittson-Roseau-West Marshall-East Marshall-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Edinburg, Adams, and Lankin
447 AM CST Thu Feb 24 2022

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 45
  below zero.

* WHERE...Northwestern Minnesota and northeastern North Dakota.

* WHEN...Until noon CST Today.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. If outside, make sure you
wear appropriate winter clothing. 

&&

$$

MNZ001>003-006-009-013>016-022-027-029-030-NDZ026>030-038-039-049-
052-053-241800-
/O.CON.KFGF.WC.Y.0020.000000T0000Z-220224T1800Z/
West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-Mahnomen-West Becker-Wilkin-
West Otter Tail-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Baudette, Red Lake, Redby, 
Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, 
McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, 
Waubun, Detroit Lakes, Breckenridge, Fergus Falls, Lakota, 
Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
447 AM CST Thu Feb 24 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 40 below 
  zero.

* WHERE...Portions of northwestern and west central Minnesota and
  portions of eastern North Dakota.

* WHEN...Until noon CST Today.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside. Wear appropriate winter clothing. 

&&

$$
946 
WWUS43 KFGF 241753
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
1153 AM CST Thu Feb 24 2022

MNZ004-005-007-008-NDZ006>008-014>016-024-054-241900-
/O.EXP.KFGF.WC.W.0008.000000T0000Z-220224T1800Z/
Kittson-Roseau-West Marshall-East Marshall-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Edinburg, Adams, and Lankin
1153 AM CST Thu Feb 24 2022

...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

Wind chills have risen above warning criteria.

$$

MNZ001>003-006-009-013>016-022-027-029-030-NDZ026>030-038-039-049-
052-053-241900-
/O.EXP.KFGF.WC.Y.0020.000000T0000Z-220224T1800Z/
West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-Mahnomen-West Becker-Wilkin-
West Otter Tail-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Baudette, Red Lake, Redby, 
Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, 
McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, 
Waubun, Detroit Lakes, Breckenridge, Fergus Falls, Lakota, 
Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
1153 AM CST Thu Feb 24 2022

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

Wind chills have risen above -25 degrees.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill warning went out at Feb 23, 12:41 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 23, 12:41 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1241 PM CST Wed Feb 23 2022

.UPDATE...
Issued at 1241 PM CST Wed Feb 23 2022

Conditions continue to warm this afternoon, with temperatures
rising closer to 0 this afternoon. It will be a struggle to reach
or pass, however, so many locations will remain below zero for
high temperatures. Winds continue to trend more westerly, and on
the lighter side around 5-10 MPH with clear skies. The beginning
of a quieter period, for a change.

UPDATE Issued at 935 AM CST Wed Feb 23 2022

Skies are clear and weather is quiet for the first time in a
while. While the sun is shining, the temperatures are deceiving.
Current temperature at NWS Grand Forks is around -11, with some
locations along the international border still in the -20s this
morning. Wind chills are still within advisory criteria, largely
below -25 with a westerly/southwesterly wind. Make sure you
bundle up and cover exposed skin when going outside this morning.

UPDATE Issued at 645 AM CST Wed Feb 23 2022

Batch of high clouds exiting eastern ND into northern MN at 12z.
Otherwise clear, temps -15 to -30F. Winds are pretty light and
keeping most wind chills in the -30s instead of -40s. But not
going to split hairs and will keep the WC warning out as winds
should increase 1-3 kts after sunrise and temps slow to warm.

&&

.SHORT TERM...(Today through Thursday)
Issued at 242 AM CST Wed Feb 23 2022

A quiet short term period, which we haven't had in quite a while.
High pressure will be moving slowly east and be over the area
tonight into Thursday as winds continue to lighten. Cold airmass
under the high will remain in place, though it will get slowly
modified over the coming couple days. Winds early this morning are
quite light over NE ND and NW MN (5 kts or less) and thus wind
chills are not too extreme mostly -20s and -30s. As temps drop
more thru daybreak still a chance they get into warning wind
chill range, but overall not as bad as this time yesterday.

500 mb heights indicate positive tilted trough from Hudson Bay WSW
into southern Saskatchewan and Montana. Therefore a more W or WSW
flow aloft at 300-500 mb layer and within this is some cirrus with
water vapor picking up on in E ND/NW MN. Outside of this sunshine
today and temps near or just a bit higher than on Tuesday still
ranging in the single digits above and below zero. Warmest found
in the MN pine trees where time of the year now for sun and green
to warm it up faster. In regards to wind chills, consensus of all
surrounding offices is to let warnings/adv expire at 18z and then
see what needs to be done. Advisory wind chills tonight seem a
given. But considering winds may be lighter than what is fcst wind
chill warning criteria (-40) may be tougher to come by. Thursday
will see additional high clouds esp south as an area of light snow
spreads thru southern and parts of central MN into Wisconsin. This
snow chance stays southeast of our fcst area.

.LONG TERM...(Thursday night through Tuesday)
Issued at 242 AM CST Wed Feb 23 2022

Two periods of winter impacts occur during this long term period.
The first will be the return of frigid wind chill values Thursday
night into Friday, followed by a dry system Saturday that will bring
some gusty, west to northwest winds. This will have the potential
for some blowing or drifting snow during the mid-day on Saturday.

The current arctic airmass over the northern tier will be slow to
depart as high pressure dominates the area. Ambient temperatures
will fall back into the teens and twenties below tomorrow night,
with increasing south winds pulling apparent temperatures into the
20s and 30s below zero.

Breezy, southwest winds will bring the mercury back into the single
digits Friday and into the 20s above on Saturday. Saturday winds
then further increase as they shift to the northwest behind a dry
cool front that will bring Sunday highs back into the teens. This
should produce at least some low drifting snow across portions of
eastern North Dakota.

Warmer weather returns next week as an upper ridge builds over the
Canadian Rockies. Each day creeps further into the 20s, with the
potential for the low 30s across the southern valley during the mid-
week period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1132 AM CST Wed Feb 23 2022

Underneath surface high pressure, generally VFR conditions are
anticipated. Some high clouds will be possible throughout the day,
but minimal impacts expected. Although light, winds from the WNW
this afternoon shift to more SSW during the evening and overnight
hours.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...AK
SHORT TERM...Riddle
LONG TERM...Speicher
AVIATION...Rick
Hazardous weather outlook, Feb 23, 3:29 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 AM CST Wed Feb 23 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-240930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
329 AM CST Wed Feb 23 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hazardous wind chills in the 25 below to 50 below zero range will
occur early this morning and may occur again late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous wind chills in the 25 below to 50 below zero range
will at times Thursday into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 2:25 PM CSTWind Chill AdvisoryFGFBarnes, Cass, Grand Forks, Griggs, Nelson, Ransom and 4 more22 hr

Nearby

Wind Chill Warnings in North Dakota, 2022Wind Chill Warnings in Minnesota, 2022Every wind chill warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.